Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 145, NWS Amarillo, TX

June 20, 2004Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 20, 2004, 2:31 PM CDT for Potter County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2004, 2:31 PM CDT (19:31 UTC)
Expired
Jun 20, 2004, 3:30 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Potter County, TX

The radar

The Amarillo radar (KAMA), 32 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:10 PM CDTHAIL 0.752 Nw Amarillo, TXGIBBENS AND NORTHWESTERN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS54 KAMA 201931
SVRAMA
TXC375-202030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 330 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF VALLEY DE ORO...OR ABOUT
  15 MILES NORTHWEST OF AMARILLO...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  VALLEY DE ORO...AND AMARILLO

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3560 10215 3520 10214 3521 10165 3561 10165

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:15 AM CDT, 10 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 4:15 AM CDT, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
415 AM CDT SUN JUN 20 2004

.DISCUSSION...
A WEAK DISTURBANCE...LOCATED OVER NORTHEAST NEW MEXICO...WILL MOVE
NORTHEAST ACROSS THE PANHANDLES THIS MORNING...AND WILL SUSTAIN
SHOWERS AND THUNDERSTORMS. MEANWHILE...CONSIDERABLE LOW CLOUDS WILL
PERSIST THROUGH THE MORNING HOURS AS WARM AIR ADVECTION PROCESS
CONTINUES. WITH CLOUDS SLOW TO CLEAR...LOWERED HIGH TEMPERATURES A
CATEGORY OR TWO.

COLD FRONT ENTERS THE SCENE LATE TONIGHT WITH HELP FROM THE PROJECTED
MCS DEVELOPMENT OVER WESTERN KANSAS. MODELS STILL DIFFER ON HOW FAR
SOUTH THE FRONT PUSHES INTO THE NORTHERN PANHANDLES SECTIONS. THOUGH
THERES BETTER AGREEMENT WITH THE GFS/ECMWF/CANADIAN SOLUTIONS...
THE ETAS FASTER SPEED COULD COME TO PASS IF THE MCS BECOMES
STRONGER OVERNIGHT. WITH THIS MUCH UNCERTAINTY...SLOWED DOWN THE
FRONT ON MONDAY AND MONDAY NIGHT...RESULTING IN A COMPROMISE BETWEEN
THE TWO SOLUTIONS.

MONDAY NIGHT AND TUESDAY GET REALLY INTERESTING AS THE MOUNTAIN
CONVECTION SLIDES SOUTHEAST...AND DEVELOPS INTO AN MCS OVER THE
PANHANDLES. RAISED POPS GIVEN THE INCREASED MOISTURE CONVERGENCE AND
SHEAR...AND STEEPER LAPSE RATES.

WE MAY GET A BRIEF BREAK ON WEDNESDAY AS FOCUS SHIFTS TO THE
CENTRAL PLAINS WHERE ANOTHER FRONT PRESSES SOUTH. THIS BOUNDARY IS
EXPECTED TO SLIDE INTO THE PANHANDLES ON THURSDAY...SETTING THE
STAGE FOR MORE PRECIPITATION. NORTHWEST FLOW ALOFT BECOMES MORE
FAVORABLE...AND SUPPORTS THE DEVELOPMENT OF LATE AFTERNOON/NIGHTTIME
THUNDERSTORMS INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     91  66  88  62 /  20  20  50  50
BEAVER       86  64  82  62 /  20  30  50  50
BOISE CITY   87  59  81  57 /  20  20  50  50
BORGER       91  66  88  63 /  20  20  50  50
BOYS RANCH   93  65  89  63 /  20  20  50  50
CANYON       91  66  88  62 /  20  20  50  50
CLARENDON    92  69  90  67 /  20  20  50  50
DALHART      90  63  84  60 /  20  20  50  50
GUYMON       88  63  82  61 /  20  30  50  50
HEREFORD     91  65  87  63 /  20  20  40  40
LIPSCOMB     87  67  85  64 /  20  20  50  50
PAMPA        90  67  88  65 /  20  20  50  50
SHAMROCK     90  69  90  67 /  20  20  50  50
WELLINGTON   91  70  93  68 /  20  20  50  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/08
Hazardous weather outlook, Jun 20, 1:00 PM CDT, 1 hour 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 20 2004

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINS. IN ADDITION...BREEZY CONDITIONS TODAY AND TONIGHT...
WILL NECESSITATE BOATERS TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND EVENING. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING...
AND THEN AGAIN MONDAY AFTERNOON AND EVENING.

COCKRELL

In the hours before

Special weather statement, Jun 20, 2:19 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
219 PM CDT SUN JUN 20 2004

TXZ012-202000-
POTTER-
219 PM CDT SUN JUN 20 2004

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER POTTER COUNTY...

A RAPIDLY DEVELOPING THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE RADAR...NORTHWEST OF AMARILLO...SOUTH OF VALLEY DE
ORO...AND WAS MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH HAIL...WIND GUSTS TO
AROUND 50 MPH...AND VERY HEAVY RAIN. THIS STORM WILL MOVE TOWARD
HIGHWAY 87...TOWARD THE SOUTH END OF LAKE MEREDITH. SEEK SHELTER
INDOORS TO PROTECT YOURSELF FROM THE DANGER OF LIGHTNING.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:30 PM CDTSevere Thunderstorm WarningAMAPotter60 min
Jun 20, 5:53 PM CDTSevere Thunderstorm WarningAMADallam52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.